Potentiation of domperidone-induced catalepsy by a P-glycoprotein inhibitor, cyclosporin A

Kenji Tsujikawa, Yukihiko Dan, Kiyoko Nogawa, Hitoshi Sato, Yasuhiko Yamada, Hideyasu Murakami, Hisakazu Ohtani, Yasufumi Sawada, Tatsuji Iga

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

The distribution of domperidone (DOM), a peripheral dopamine D2 receptor antagonist, to the brain is restricted by P-glycoprotein (P-gp) at the blood-brain barrier (BBB) and for this reason, DOM rarely causes parkinsonian symptoms, such as extrapyramidal side effects (EPS), unlike other dopamine D2 antagonists. In this study, we aimed to investigate whether cyclosporin A (CsA), a P-gp inhibitor, potentiates EPS induced by DOM. The intensity of EPS was assessed in terms of the duration of catalepsy in mice. D1, D2 and mACh receptor occupancies at the striatum were measured in vivo and in vitro. Moreover, the distribution of DOM to the brain was investigated by using an in situ brain perfusion technique. The intensity of DOM-induced catalepsy was significantly potentiated by the coadministration of CsA. The in vivo occupancies of D1, D2 and mACh receptors, as well as the brain distribution of DOM, were increased by CsA. These results suggest that CsA increases the brain distribution of DOM by inhibiting P-gp at the BBB, and potentiates catalepsy by increasing the occupancies of the D1 and D2 receptors. The risk of DOM-induced parkinsonism may be enhanced by the coadministration of CsA.

Original languageEnglish
Pages (from-to)105-114
Number of pages10
JournalBiopharmaceutics and Drug Disposition
Volume24
Issue number3
DOIs
Publication statusPublished - 2003 Apr 1
Externally publishedYes

    Fingerprint

Keywords

  • Catalepsy
  • Cyclosporin A
  • Domperidone
  • Dopamine receptor
  • Receptor occupancies

ASJC Scopus subject areas

  • Pharmacology
  • Pharmaceutical Science
  • Pharmacology (medical)

Cite this

Tsujikawa, K., Dan, Y., Nogawa, K., Sato, H., Yamada, Y., Murakami, H., Ohtani, H., Sawada, Y., & Iga, T. (2003). Potentiation of domperidone-induced catalepsy by a P-glycoprotein inhibitor, cyclosporin A. Biopharmaceutics and Drug Disposition, 24(3), 105-114. https://doi.org/10.1002/bdd.343